Alert archive / Kansas / Blizzard Watches in 2012

Blizzard Watch 2, NWS Goodland, KS

December 17, 201213 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this blizzard watch at Dec 17, 2012, 3:42 PM CST for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Dec 19, 2012, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2012, 3:42 PM CST (21:42 UTC)
In effect from
Dec 19, 2012, 6:00 AM CST
Expired
Dec 18, 2012, 1:13 PM CST
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWUS43 KGLD 172142
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MST MON DEC 17 2012

...STRONG STORM SYSTEM TO IMPACT TRI STATE AREA...

.A STORM SYSTEM WILL MOVE ACROSS THE MOUNTAINS AND INTO THE HIGH
PLAINS ON WEDNESDAY. THIS SYSTEM WILL BRING STRONG WINDS AND
ACCUMULATING SNOW TO MUCH OF THE AREA. SNOWFALL AMOUNT WILL BE
HIGHEST EAST OF A YUMA TO HILL CITY LINE.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-
/O.NEW.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
242 PM MST MON DEC 17 2012 /342 PM CST MON DEC 17 2012/

...BLIZZARD WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING.

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS WILL VARY GREATLY ACROSS
  THE AREA. 3 TO 6 INCHES ARE EXPECTED ALONG AND EAST OF A YUMA TO
  HILL CITY LINE...WITH 1 TO 3 INCHES EXPECTED ELSEWHERE.

* TIMING...SNOW WILL BEGIN TO SPREAD ACROSS EASTERN COLORADO
  WEDNESDAY MORNING SPREADING ACROSS THE ENTIRE AREA THROUGH THE
  DAY. STRONG NORTHERLY WINDS WILL DEVELOP DURING THE MORNING
  HOURS AND CONTINUE THROUGH THE EVENING.

* IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW WILL
  PRODUCE SIGNIFICANT BLOWING SNOW...EVEN IN AREAS WHERE SNOWFALL
  WILL NOT BE PARTICULARLY HEAVY.

* WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. THE
  STRONGEST WINDS ARE EXPECTED DURING THE EARLY AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE
WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL
MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD
RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER
FORECASTS AND UPDATES ON THIS WINTER STORM.

&&

$$

JRM
3 follow-up statements
276 
WWUS43 KGLD 180521
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MST MON DEC 17 2012

...STRONG STORM SYSTEM TO IMPACT TRI STATE AREA...

.A STORM SYSTEM WILL MOVE ACROSS THE MOUNTAINS AND INTO THE HIGH
PLAINS ON WEDNESDAY. THIS SYSTEM WILL BRING STRONG WINDS AND
ACCUMULATING SNOW TO MUCH OF THE AREA. SNOWFALL AMOUNT WILL BE
HIGHEST ALONG AND NORTHEAST OF A YUMA TO HILL CITY LINE.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181400-
/O.CON.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1021 PM MST MON DEC 17 2012 /1121 PM CST MON DEC 17 2012/

...BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY EVENING...

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS WILL VARY GREATLY ACROSS
  THE AREA. 3 TO 6 INCHES ARE EXPECTED ALONG AND NORTHEAST OF A
  YUMA TO HILL CITY LINE...WITH 1 TO 3 INCHES EXPECTED ELSEWHERE.

* TIMING...SNOW WILL BEGIN TO SPREAD ACROSS EASTERN COLORADO 
  WEDNESDAY MORNING SPREADING ACROSS THE ENTIRE AREA THROUGH THE 
  DAY. STRONG NORTHERLY WINDS WILL DEVELOP DURING THE MORNING 
  HOURS AND CONTINUE THROUGH THE EVENING. 

* IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW WILL 
  PRODUCE SIGNIFICANT BLOWING SNOW...EVEN IN AREAS WHERE 
  SNOWFALL WILL NOT BE PARTICULARLY HEAVY. 

* WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. THE 
  STRONGEST WINDS ARE EXPECTED DURING THE EARLY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE
WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL
MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD
RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER
FORECASTS AND UPDATES ON THIS WINTER STORM.

&&

$$
290 
WWUS43 KGLD 181005
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
305 AM MST TUE DEC 18 2012


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900-
/O.CON.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
305 AM MST TUE DEC 18 2012 /405 AM CST TUE DEC 18 2012/

...BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING...

* SNOW ACCUMULATIONS...1 TO 3 INCHES GENERALLY ALONG AND SOUTH OF
  INTERSTATE 70 WITH 3 TO 5 INCHES NORTH...HIGHEST ALONG THE
  KANSAS AND NEBRASKA BORDER. 

* TIMING...SNOW WILL BEGIN TO SPREAD ACROSS EASTERN COLORADO
  WEDNESDAY MORNING SPREADING ACROSS THE ENTIRE AREA THROUGH THE
  DAY. STRONG NORTH WINDS WILL DEVELOP DURING THE LATE MORNING
  HOURS AND CONTINUE THROUGH THE DAY BEFORE SLOWLY SUBSIDING
  DURING THE EVENING.

* IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW TO
  PRODUCE SIGNIFICANT BLOWING SNOW...EVEN IN AREAS WHERE SNOWFALL
  WILL NOT BE PARTICULARLY HEAVY.

* WINDS...NORTH 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE
WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL
MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD
RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER
FORECASTS AND UPDATES ON THIS WINTER STORM.

&&

$$
524 
WWUS43 KGLD 181913
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MST TUE DEC 18 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190600-
/O.UPG.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/
/O.NEW.KGLD.BZ.W.0003.121219T1500Z-121220T0600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1213 PM MST TUE DEC 18 2012 /113 PM CST TUE DEC 18 2012/

...BLIZZARD WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 11 PM
MST /MIDNIGHT CST/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 8 AM MST /9 AM CST/ TO 11 PM
MST /MIDNIGHT CST/ WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN
EFFECT. 

* TIMING/DURATION...LIGHT SNOW WILL BEGIN TO FALL EARLY WEDNESDAY
  MORNING ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA AND
  SPREAD ACROSS NORTHWEST KANSAS BY MID DAY. SNOWFALL WILL COME TO
  A RAPID END DURING THE EVENING. STRONG WINDS WILL DEVELOP BY
  LATE MORNING AND CONTINUE THROUGH THE EVENING BEFORE TAPERING
  OFF BY MIDNIGHT.

* SNOW ACCUMULATIONS...1 TO 3 INCHES IS EXPECTED GENERALLY ALONG
  AND SOUTH OF INTERSTATE 70 WITH 2 TO 4 INCHES FURTHER NORTH. THE
  GREATEST SNOWFALL AMOUNTS EXPECTED ALONG THE KANSAS AND NEBRASKA
  BORDER AREAS.

* WINDS/VISIBILITY...NORTH WINDS OF 25 TO 40 MPH WILL BE COMMON
  WITH GUSTS OVER 50 MPH POSSIBLE. VISIBILITIES BELOW ONE QUARTER
  MILE ARE EXPECTED IN THE AREAS OF BLOWING SNOW. 

* OTHER IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW
  AND THE SNOW PRESENT ON THE GROUND TO PRODUCE SIGNIFICANT AREAS
  OF BLOWING SNOW. BLOWING DIRT IS ALSO POSSIBLE IN AREAS WITH
  MINIMAL SNOW ACCUMULATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW
WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING
DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING
TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED...
STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

&&

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this blizzard watch went out at Dec 17, 11:18 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 17, 11:18 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MST MON DEC 17 2012

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 1009 AM MST MON DEC 17 2012

SHORTWAVE RIDGING WILL BE OVER THE REGION THROUGH THE SHORT TERM
PERIOD. AT THE SURFACE...A TROUGH OVER EASTERN COLORADO WILL MOVE
EAST TONIGHT...FOLLOWED BY A COLD FRONT TUESDAY MORNING. A WIND
SHIFT WILL ACCOMPANY EACH FEATURE. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE NORMAL...EXCEPT NEAR THE SNOW COVER WHICH VISIBLE
SATELLITE SHOWS EXTENDING FROM JULESBURG TO IMPERIAL TO
MCCOOK...WHERE TEMPERATURES WILL BE SLIGHTLY COOLER UNTIL THE SNOW
MELTS IN THE NEXT DAY OR SO.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 348 AM MST MON DEC 17 2012

AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THIS PERIOD.
TEMPERATURES WILL BE NEAR NORMAL. LOOKING AHEAD TO THE FIRST HALF
NEXT WEEK...THE TRI-STATE AREA MAY HAVE ANOTHER SHOT AT PRECIPITATION
AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1009 AM MST MON DEC 17 2012

VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF
PERIOD. A COUPLE OF WIND SHIFTS WILL OCCUR...ONE THIS AFTERNOON
WITH A SURFACE TROUGH AND ANOTHER TUESDAY MORNING WITH A COLD
FRONT. A FEW MID AND HIGH CLOUDS WILL MOVE ACROSS THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Dec 17, 5:10 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 AM MST MON DEC 17 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
410 AM MST MON DEC 17 2012 /510 AM CST MON DEC 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AND COLD STORM SYSTEM WILL MOVE THROUGH THE AREA ON
WEDNESDAY AND WEDNESDAY NIGHT. THERE ARE STILL SOME UNCERTAINTY WITH
THE DETAILS OF THIS EVENT...HOWEVER IT DOES APPEAR LIKELY THAT
ACCUMULATING SNOW WILL OCCUR OVER THE ENTIRE AREA. AT THIS TIME IT
DOES LOOK LIKE 2 TO 4 INCHES WILL BE POSSIBLE. AT THE SAME TIME STRONG
AND GUSTY NORTHERLY WINDS WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING
OF THE SNOW THAT DOES FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

Nearby

Blizzard Watches in Kansas, 2012Blizzard Watches in Nebraska, 2012Blizzard Watches in Colorado, 2012Every blizzard watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.